PDA

View Full Version : Anyone on Blood Pressure medication?



bcipam
06-06-2007, 10:29 AM
Since my surgery last September, my BP has remained somewhat high (around 140/80) and the doctors wanted it alittle lower so two weeks ago I was put on Diovan 160mg. It took a week, and some dizziness and headaches, but my BP Is now 126/68 or so. That is acceptable to the doctors but it's not acceptable to me. I can't ride! Climbing just sucks. I did a ride last night and it was all I could do to get my legs to turn over. They felt extremely fatigued. I had no mojo!

I asked the doctor this morning about the problem. The response was my body was used to performing with the higher BP so it will take some adjustment to get use to the lower BP. I did talk the doctor into reducing the med dosage (from 160 to 80). This sounds silly and selfish but I have this Montana trip planned for next month. If my reaction to the BP medication doesn't get better, I'm gonna suffer, maybe not even be able to ride, especially the longer, harder days. I might ask the doctors to let me go off the medication until I get back - but that's probably foolish.

Any one else have some experience with BP medication and any recommendations?

All I can say it's sucks getting old!

HoosierGiant
06-06-2007, 11:22 AM
I have been on Diovan 160mg for a little over two years. (A genetic predisposition to HBP has 5 out of 7 of us in the family on medication for the condition, even though we exhibit none of the other risk factors. SNARL!) I only started cycling just over a year ago, so I can't provide any insight in that department. But, I can tell you that the first week was horrible -- dizzy, nauseous, light-headed, couldn't even manage to string five words together to form a coherent sentence. Really threw me for a loop. :( The second week was much better, but I had absolutely no energy. After that things improved drastically. My only problem was remembering to take my meds every day.

On the positive side, my frequent headaches disappeared -- to be expected when you're no longer trying to function with a dangerously high bp of 190/120. And, unlike other classes of bp meds, Diovan does not lower the ceiling on max heart rate, if you happen to train with a heart rate monitor.

Please note, you are not supposed to use potassium supplements or salt substitutes while you are taking Diovan.

Sadly, I doubt your doc will want to let you stop taking your meds to alleviate the current side effects. Diovan is only effective once it has built up to a certain level in your body and then that level is maintained. Hopefully, the side effects will resolve themselves quickly and you'll feel great! :)

And, you're right -- it sucks getting old! (And I started dealing with this when I was 44.) :(

Wishing you the best....

bcipam
06-06-2007, 12:06 PM
Actually you give me some hope so I'll stick with it. I did have those headaches and dizziness but that lasted only a week. I've also been monitoring my heart rate and strangely it's gone up. My normal resting was around 60 - 65 and now is 68 - 78, sometimes 80. That I don't understand but doctor says it may have something to do with diet (and i 've to cut out too much salt).

Anyway, I'll keep riding and pushing and see if I feel better. 3 weeks ago I was feeling great and now, I feel like I'm starting all over. :(

pooks
06-06-2007, 01:22 PM
I'm on Benicar 20 mg so that doesn't help, I guess.

Good luck with it all, though.

anakiwa
06-07-2007, 04:15 AM
Give it a little time and see if you adjust to the medicine at the lower dose. If that doesn't work, there are tons of other medicines out there that your doctor could try you on. (And as for your heart rate, if your body thinks your blood pressure is 'low', it's natural for it to increase the heart rate to compensate.)

Resi
06-07-2007, 06:27 AM
I had the same issue with high BP when I moved from Europe to the US. It is the easiest and fastest way to solve the problem, giving patients a bill. Without changing any eating/portion habits, I gained about 15 lb and that trigged the high BP (I have never been overweight, I am a retired ballerina and we just have this funny thing in our head to be thin). Of course my doc gave me a pill with the comment, I have to take this the rest of my live...ha he did not know me. I changed the food I put into my body, and started with an everyday bootcamp training, the 15 lb are gone so is my high BP.
High BP does not come from sodium intake, it is the imbalance for sodium potassium (of course everything in moderation) , if I am right, the ratio should be 1:3, there are articles about it, sorry I don't have it anymore.

I hope for everyone, to have an easy fix like this, like it was for me.

You all take care and be careful not to take to many med's!

Resi